A maximal function for families of Hilbert transforms along homogeneous curves


Let \(H^{(u)}\) be the Hilbert transform along the parabola \((t, ut^2)\) where \(u\in \mathbb {R}\). For a set U of positive numbers consider the maximal function \({\mathcal {H}}^U \,f= \sup \{|H^{(u)}\, f|: u\in U\}\). We obtain an (essentially) optimal result for the \(L^p\) operator norm of \({\mathcal {H}}^U\) when \(2<p<\infty \). The results are proved for families of Hilbert transforms along more general nonflat homogeneous curves.

This is a preview of subscription content, log in to check access.


  1. 1.

    Added in September 2019: After the submission of this paper the authors showed the bound of Proposition 7.1 for general lacunary sets U, in the full range \(1<p<\infty \). This result can be found in the paper [17] which also contains \(L^p\) results, \(p<2\), for more general sets U, under suitable dimension assumptions.


  1. 1.

    Bateman, M.: Single annulus \(L^p\) estimates for Hilbert transforms along vector fields. Rev. Mat. Iberoam. 29(3), 1021–1069 (2013)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bateman, M., Thiele, C.: \(L^p\) estimates for the Hilbert transforms along a one-variable vector field. Anal. PDE 6(7), 1577–1600 (2013)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Carbery, A., Seeger, A.: \(H^p\)- and \(L^p\)-variants of multiparameter Calderón-Zygmund theory. Trans. Am. Math. Soc. 334(2), 719–747 (1992)

    MATH  Google Scholar 

  4. 4.

    Chang, S.-Y.A., Wilson, J.M., Wolff, T.H.: Some weighted norm inequalities concerning the Schrödinger operators. Comment. Math. Helv. 60(2), 217–246 (1985)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Córdoba, A., Rubio de Francia, J.L.: Estimates for Wainger’s singular integrals along curves. Rev. Mat. Iberoam. 2(1–2), 105–117 (1986)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Demeter, C.: Singular integrals along \(N\) directions in \(\mathbb{R}^2\). Proc. Am. Math. Soc. 138(12), 4433–4442 (2010)

    Article  Google Scholar 

  7. 7.

    Demeter, C., Di Plinio, F.: Logarithmic \(L^p\) bounds for maximal directional singular integrals in the plane. J. Geom. Anal. 24(1), 375–416 (2014)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Di Plinio, F., Guo, S., Thiele, C., Zorin-Kranich, P.: Square functions for bi-Lipschitz maps and directional operators. J. Funct. Anal. 275(8), 2015–2058 (2018)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Di Plinio, F., Parissis, I.: A sharp estimate for the Hilbert transform along finite order lacunary sets of directions. Israel J. Math. 227(1), 189–214 (2018)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Duoandikoetxea, J., Rubio de Francia, J.L.: Maximal and singular integral operators via Fourier transform estimates. Invent. Math. 84(3), 541–561 (1986)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Fefferman, C., Stein, E.M.: Some maximal inequalities. Am. J. Math. 93(1), 107–115 (1971)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Fefferman, R.: Harmonic analysis on product spaces. Ann. Math. 126(1), 109–130 (1987)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Fefferman, R., Lin, K.C.: A sharp Marcinkiewicz multiplier theorem (unpublished)

  14. 14.

    Grafakos, L., Honzík, P., Seeger, A.: On maximal functions for Mikhlin–Hörmander multipliers. Adv. Math. 204(2), 363–378 (2006)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Guo, S.: Hilbert transform along measurable vector fields constant on Lipschitz curves: \(L^2\) boundedness. Anal. PDE 8(5), 1263–1288 (2015)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Guo, S., Hickman, J., Lie, V., Roos, J.: Maximal operators and Hilbert transforms along variable non-flat homogeneous curves. Proc. Lond. Math. Soc. 115(1), 177–219 (2017)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Guo, S., Roos, J., Seeger, A., Yung, P.L.: Maximal functions associated with families of homogeneous curves: \(L^p\) bounds for \(p\le 2\) (2019). arXiv:1906.05997(Preprint)

  18. 18.

    Karagulyan, G.A.: On unboundedness of maximal operators for directional Hilbert transforms. Proc. Am. Math. Soc. 135(10), 3133–3141 (2007)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Łaba, I., Marinelli, A., Pramanik, M.: On the maximal directional Hilbert transform (2017). arXiv:1707.01061

  20. 20.

    Marletta, G., Ricci, F.: Two-parameter maximal functions associated with homogeneous surfaces in \(\mathbb{R}^n\). Stud. Math. 130(1), 53–65 (1998)

    MATH  Google Scholar 

  21. 21.

    Mockenhaupt, G., Seeger, A., Sogge, C.D.: Local smoothing of Fourier integral operators and Carleson-Sjölin estimates. J. Am. Math. Soc. 6(1), 65–130 (1993)

    MATH  Google Scholar 

  22. 22.

    Nikišin, E.M., Ul’janov, P.L.: On absolute and unconditional convergence. Uspehi Mat. Nauk 22(3), 240–242 (1967) (Russian)

  23. 23.

    Seeger, A.: Some inequalities for singular convolution operators in \(l^p\)-spaces. Trans. Am. Math. Soc. 308(1), 259–272 (1988)

    MATH  Google Scholar 

  24. 24.

    Seeger, A., Tao, T., Wright, J.: Endpoint mapping properties of spherical maximal operators. J. Inst. Math. Jussieu 2(1), 109–144 (2003)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Stein, E.M.: Singular integrals and differentiability properties of functions. Princeton Mathematical Series, no. 30, pp. xiv+290. Princeton University Press, Princeton (1970)

  26. 26.

    Stein, E.M.: Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals. With the assistance of Timothy S. Murphy. Princeton Mathematical Series, vol. 43. Monographs in Harmonic Analysis, III, pp. xiv+695. Princeton University Press, Princeton (1993)

  27. 27.

    Stein, E.M., Wainger, S.: Problems in harmonic analysis related to curvature. Bull. Am. Math. Soc. 84(6), 1239–1295 (1978)

    MathSciNet  Article  Google Scholar 

Download references


S.G. was supported in part by a direct grant for research from the Chinese University of Hong Kong (4053295). A.S. was supported in part by National Science Foundation grants DMS 1500162 and 1764295. He would like to thank the Isaac Newton Institute for Mathematical Sciences, Cambridge, for support and hospitality during the program Approximation, Sampling and Compression in Data Science where some work on this paper was undertaken. This work was supported by EPSRC grant no EP/K032208/1. P.Y. was supported in part by a General Research Fund CUHK14303817 from the Hong Kong Research Grant Council, and direct grants for research from the Chinese University of Hong Kong (4441563 and 4441651).

The authors thank Rajula Srivastava for reading a draft of this paper and for providing useful comments.

Author information



Corresponding author

Correspondence to Shaoming Guo.

Additional information

In memory of Eli Stein.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Loukas Grafakos.

Appendix A: Proof of Proposition 3.4

Appendix A: Proof of Proposition 3.4

The proof is a modification of the argument for the standard Cotlar inequality regarding truncations of singular integrals, cf. [26, §I.7].

Let \(m_j(\xi ) =\eta (2^{-j}\xi )m(\xi )\) and let \(a_j(\xi ) = m_j(2^j\xi )\). We pick \(0<\varepsilon <\min \{\alpha -d,1\}\). Then by assumption

$$\begin{aligned} \sup _{j\in {\mathbb {Z}}}\Vert a_j\Vert _{\mathscr {L}^1_\alpha }\le B<\infty \end{aligned}$$

which implies that \(|{\mathcal {F}}^{-1} [a_j](x)|\le CB(1+|x|)^{-d-\varepsilon }\), and thus, with \(K_j= {\mathcal {F}}^{-1} [m_j]\),

$$\begin{aligned} |K_j(x)|+ 2^{-j} |\nabla K_j(x)| \le C B 2^{jd} (1+2^j|x|)^{-d-\varepsilon }. \end{aligned}$$

For Schwartz functions f we have \(S f=\sum _{j\in {\mathbb {Z}}} K_j* f\) and \(S_nf=\sum _{j\le n} K_j*f\).

Lemma A.1

Fix \(\tilde{x}\in {\mathbb {R}}^d\) and \(n\in {\mathbb {Z}}\), and let \(g(y)= f(y){\mathbb {1}}_{B(\tilde{x}, 2^{-n})}(y)\) and \(h=f-g\). Then

  1. (i)

    \(|S_n g(\tilde{x})|\lesssim B \, M[f](\tilde{x})\).

  2. (ii)

    \(|S_nh(\tilde{x})-S h(\tilde{x})|\lesssim B\, M[f](\tilde{x})\).

  3. (iii)

    For \(|w-\tilde{x}|\le 2^{-n-1}\) we have \(|Sh(\tilde{x})-Sh(w)|\lesssim B \, M[f](\tilde{x}).\)


By appropriate normalization of the multiplier we may assume \(B=1\).

  1. (i)

    is immediate since for \(j\le n\)

    $$\begin{aligned} |K_j*g(\tilde{x})|\lesssim 2^{jd}\int _{|\tilde{x}-y|\le 2^{-n}}|g(y)| dy \lesssim 2^{(j-n)d} M[g](\tilde{x}) \end{aligned}$$

    and the assertion follows since \(|g|\le |f|\).

For (ii) notice that \(|S_n h(\tilde{x})-S h(\tilde{x})|\le \sum _{j>n}|K_j* h(\tilde{x})|\). For \(j>n\) we estimate

where the slashed integral denotes the average. Thus we get

$$\begin{aligned} \sum _{j\ge n} |K_j*h(\tilde{x})|\lesssim M[h](\tilde{x}) \end{aligned}$$

and, since \(|h|\le |f|\), the assertion follows.

Concerning (iii) we consider the terms \(K_j*h(\tilde{x})-K_j*h(w)\) separately for \(j\le n\) and \(j>n\). The term \(\sum _{j>n} |K_j*h(\tilde{x})|\) was already dealt with in (ii). Since \(|w-\tilde{x}|\le 2^{-n-1}\) we have \(|w-y|\approx |\tilde{x}-y| \) for \(|\tilde{x}-y|\ge 2^{-n}\) and thus the previous calculation also yields

$$\begin{aligned} \sum _{j> n} |K_j*h(w)|\lesssim M[h](\tilde{x}) \lesssim Mf(\tilde{x}). \end{aligned}$$

It remains to consider the terms for \(j\le n\). In that range we write

$$\begin{aligned} K_j*h(\tilde{x})-K_j*h(w) = \int _0^1\int \limits _{|\tilde{x}-y|\ge 2^{-n} }\langle \tilde{x}-w,\nabla K_j (w+s(\tilde{x}-w)-y)\rangle h(y) dy\, ds. \end{aligned}$$

Since \(|w-\tilde{x}| \le 2^{-n-1}\) we can replace \(|w+s(\tilde{x}-w)-y| \) in the integrand with \(|\tilde{x}-y|\) and estimate the displayed expression by \(C\sum _{l\ge 0} A_{l,j,n}\) where

Summing in \(l > 0\) and then \(j\le n\) yields

$$\begin{aligned} \sum _{j\le n} |K_j*h(\tilde{x})-K_j*h(w)| \lesssim Mh(\tilde{x}) \lesssim Mf(\tilde{x}). \end{aligned}$$

Proof of (3.7)

We proceed arguing as in [26, §I.7]. Fix \(\tilde{x}\in {\mathbb {R}}^d\) and \(n\in {\mathbb {Z}}\) and define g and h as in the lemma. For (suitable) w with \(|w-\tilde{x}|\le 2^{-n-1}\) we write

$$\begin{aligned} S_n f(\tilde{x})&= S_n g(\tilde{x})+ (S_n-S)h(\tilde{x}) + Sh(\tilde{x})\nonumber \\&=S_n g(\tilde{x})+ (S_n-S)h(\tilde{x}) + Sh(\tilde{x})- Sh(w) + Sf(w)- Sg(w). \end{aligned}$$

By Lemma A.1

$$\begin{aligned} |S_n g(\tilde{x})|+ |(S_n-S)h(\tilde{x})| + |Sh(\tilde{x})- Sh(w)| \lesssim B \,M[f](\tilde{x}) \end{aligned}$$

and it remains to consider the term \(Sf(w)-Sg(w)\) for a substantial set of w with \(|w-\tilde{x}|\le 2^{-n-1}\).

By the Mikhlin-Hörmander theorem we have for all \(f\in L^1({\mathbb {R}}^d)\) and all \(\lambda >0\)

$$\begin{aligned} {\mathrm{meas}}( \{x: |Sf(x)|>\lambda \}) \le A \lambda ^{-1} \Vert f\Vert _1 \end{aligned}$$

where \(A \le C_{\alpha ,d}B\).

Now let \(\delta \in (0,1/2)\) and consider the set

$$\begin{aligned} \Omega _n(\tilde{x}, \delta )=\big \{ w: |w-\tilde{x}|< 2^{-n-1}, \quad |Sg(w)|> 2^d\delta ^{-1} A \,M[f](\tilde{x})\big \}. \end{aligned}$$

In (A.3) we can estimate the term |Sg(w)| by \(2^d\delta ^{-1} A \,M[f](\tilde{x})\) when \(w\in B(\tilde{x}, 2^{-n-1}) {\setminus } \Omega _n(\tilde{x},\delta )\). Hence we obtain

$$\begin{aligned} |S_n f(\tilde{x})| \le \inf _{w\in B(\tilde{x}, 2^{-n-1}) {\setminus } \Omega _n(\tilde{x},\delta )} |Sf(w)| + C(\alpha , d) B (1+\delta ^{-1}) M[f](\tilde{x}). \end{aligned}$$

By the weak type inequality for S we have

$$\begin{aligned} {\mathrm{meas}}(\Omega _n(\tilde{x},\delta ))&\le \frac{A\Vert g\Vert _1}{2^d\delta ^{-1} A M[f](\tilde{x})} =\frac{\delta }{2^d M[f](\tilde{x})}\int _{|\tilde{x}-y|\le 2^{-n}}|f(y)| dy\\&\le \delta \, 2^{-d}\,{\mathrm{meas}}(B(\tilde{x}, 2^{-n})) =\delta \, {\mathrm{meas}}(B(\tilde{x}, 2^{-n-1})). \end{aligned}$$

Hence \({\mathrm{meas}}( B(\tilde{x}, 2^{-n-1}) {\setminus } \Omega _n(\tilde{x},\delta ))\ge (1-\delta ) {\mathrm{meas}}(B(\tilde{x}, 2^{-n-1}))\) and thus for all \(r>0\)

$$\begin{aligned}&\inf _{w\in B(\tilde{x}, 2^{-n-1}) {\setminus } \Omega _n(\tilde{x},\delta )} |Sf(w)| \\&\quad \le \left( \frac{1}{{\mathrm{meas}}(B(\tilde{x}, 2^{-n-1}) {\setminus } \Omega _n(\tilde{x},\delta ))} \int _{B(\tilde{x}, 2^{-n-1})} |Sf (w)|^r dw\right) ^{1/r}\\&\quad \le \left( \frac{1}{(1-\delta )|B(\tilde{x}, 2^{-n-1})|} \int _{B(\tilde{x}, 2^{-n-1})} |Sf (w)|^r dw\right) ^{1/r}. \end{aligned}$$

We obtain

$$\begin{aligned} |S_n f(\tilde{x})| \le (1-\delta )^{-1/r} (M[|Sw|^r](\tilde{x}))^{1/r} + C(\alpha ,d) (1+\delta ^{-1}) B\,M[f](\tilde{x}) \end{aligned}$$

uniformly in n. This implies (3.7). \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Guo, S., Roos, J., Seeger, A. et al. A maximal function for families of Hilbert transforms along homogeneous curves. Math. Ann. 377, 69–114 (2020). https://doi.org/10.1007/s00208-019-01915-3

Download citation